Thigh pain with PMR?

I was diagnosed with PMR in January and am now down to 10mg prednisolone. Originally my pain was in my arms and shoulders with nothing more than a little stiffness in my legs. On prednisolone my pain has been totally under control. Over the last week I have started to get a burning pain down the front of my thighs when I walk. It's quite severe and feels like a Chinese burn. Is this PMR or perhaps a response to the steroid? Also I dropped from 12.5 to 10 mg about 8 days ago. Thank you for all your help and support.

9 Replies

oldestnewest
  • I had terrible burning pain in my thighs before starting pred, as well as my shoulder pain. The pred got rid of the pain in my thighs totally to start with, but it does come back to a certain extent when I cut down, but nothing like originally. It seems that the thigh pain started when you cut down to 10mg, is that right? You may have overdone it and should try 12.5mg again for a while and see if that helps and then do the very slow reduction down to 10mg.

  • You could be right about the pred reduction - I did wonder about that. The thing is I never had that type of pain before. Thanks for your reply piglette.

  • Have you had any recent blood tests? If so were they OK? I try and check everything looks good before embarking on reductions.

  • Hi,

    I had same pains early on in my reduction journey. No sign of it now, but I do the slow plan, over about 5 weeks, and once I got down to 15mg (having started much higher with GCA) I only reduced by 1mg at a time. Think your 2.5mg reduction was too much. Many people, doctors included, want to reduce ASAP, but if you've read the many posts on here, it doesn't work for most. Some are lucky, but a great number have relapses, flares, whatever you want to call them.

    Try the slow reduction plan, if you get to the new lower dose without any problem you can then go straight down to the next dose. Not much slower than dropping overnight, staying on that dose for a month and then dropping again. Plus, you won't get the reduction pains that most people get (I certainly used to).

    Also once you get below 10mg, if you have problems, then reduce by 0.5mg instead of 1mg.

    I know we all want to get off steroids, but the best way is slowly, then your body has a chance to do what it should naturally and that is produce its own cortisol. DL

  • Thank you Dorset Lady. That's very helpful.

  • Mary, it could just be steroid withdrawal pain but if it continues for more than another few days, then perhaps you could try returning to 12.5 for a few days. If the pain resolves then you will know that 10mg is a step too far for now, and then when it has all settled again, try reducing in much smaller decrements of 1mg in the future.

  • Thank you very much. I will try that.

  • I really suffered reduced from 10to 9mg, I am now on 10 and I am trying to stay on that as long as possible having taking advice not from my Doctor but from this forum, which has been fantastic, good luck

  • It could be low back problem that was masked at the higher dose. Myofascial pain syndrome can cause thigh pain because muscles go into spasm and pinch nerves running into the thigh. But I also had similar pain with PMR that was calcudication pain - the PMR was stopping good blood flow to the thigh muscles when I tried to do anything using my legs.

You may also like...